Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Indianapolis, IN

June 16, 2004Hancock County, Shelby County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 16, 2004, 11:58 AM EST for Hancock County, Shelby County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 11:58 AM EST (16:58 UTC)
Expired
Jun 16, 2004, 3:00 PM EST
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hancock County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 161659
FFWIND
INC059-145-162100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1158 AM EST WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HANCOCK COUNTY IN CENTRAL INDIANA
  SHELBY COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF SHELBYVILLE

* UNTIL 400 PM EST

* AT 1154 AM EST...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM 6
  MILES NORTH OF FAIRLAND...OR ABOUT 11 MILES NORTH OF SHELBYVILLE...
  MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRING LAKE...MORRISTOWN AND GREENFIELD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. ADDITIONAL HEAVY RAINS FROM 
THUNDERSTORMS WILL OCCUR THIS AFTERNOON. FLASH FLOODING WILL OCCUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3936 8596 3938 8567 3994 8561 3994 8584

$$

CO
3 follow-up statements
000 
WGUS73 KIND 161806
FFSIND
INC059-145-162100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
104 PM EST WED JUN 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM EST FOR SHELBY AND
HANCOCK COUNTIES...

AT 100 PM EST...THUNDERSTORMS PRODUCING HEAVY RAINS WERE MOVING EAST 
AT 25 MPH ACROSS SHELBY COUNTY. LAW ENFORCEMENT REPORTED THAT COUNTY 
ROAD 375 EAST BETWEEN 250 AND 350 SOUTH IS CLOSED DUE TO HIGH WATER. 
THIS IS NEAR PRESCOTT IN SHELBY COUNTY. DO NOT DRIVE WHERE WATER IS 
COVERING THE ROAD.


LAT...LON 3936 8596 3938 8567 3994 8561 3994 8584

$$

CO
000 
WGUS73 KIND 161904
FFSIND
INC059-145-162100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
202 PM EST WED JUN 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM EST FOR SHELBY AND
HANCOCK COUNTIES...

AT 201 PM EST...ALTHOUGH HEAVY RAINS HAVE ENDED FOR THE TIME, RUNOFF 
FROM RECENT HEAVY RAINS WILL CONTINUE TO PRODUCE FLOODING OF COUNTY 
ROADS, CREEKS AND STREAMS. DO NOT DRIVE WHERE WATER COVERS THE ROAD.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
LAKE...SHELBYVILLE...MORRISTOWN AND FAIRLAND.

LAT...LON 3936 8596 3938 8567 3994 8561 3994 8584

$$

CO
000 
WGUS73 KIND 161933
FFSIND
INC059-145-162100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
233 PM EST WED JUN 16 2004

...THE FLASH FLOOD WARNING FOR SHELBY AND HANCOCK COUNTIES IS
CANCELLED...

A FLOOD WATCH REMAINS IN EFFECT TONIGHT. STAY TUNED TO NOAA WEATHER 
RADIO FOR LATER UPDATES AND POSSIBLE WARNINGS.

LAT...LON 3936 8596 3938 8567 3994 8561 3994 8584

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:20 AM EST, 8 hours 38 minutes earlier.

Area forecast discussion, Jun 16, 3:20 AM EST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 AM EST THU JUN 16 2004

.DISCUSSION...WHETHER TO CONTINUE FLOOD WATCH AND TIMING CHANCES OF
THUNDERSTORMS CONTINUE TO BE MAIN PROBLEM OF THE DAY.

WITH ONE HOUR FLASH FLOOD GUIDANCE LITTLE MORE THAN A HALF INCH SEE
NO REASON TO DROP WATCH EVEN THOUGH MODELS ARE SOMEWHAT DRIER THIS
RUN. THUNDERSTORMS HAVE TEMPORARILY EXITED OUR CWA...BUT SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN AND CENTRAL ILLINOIS.
MODELS INDICATE SOME DRYING OVER AT LEAST OUR NW ZONES TODAY AS WEAK
MID LEVEL TROUGH OVER GREAT LAKES MOVES TO THE NORTHEAST. WEAK H5
VORT LOBE CONTINUES OVER SOUTHERN INDIANA TODAY SO WILL KEEP POPS IN
LIKELY CATEGORY THERE BY THIS AFTERNOON AS DAYTIME HEATING WILL ALSO
HELP TO INCREASE THUNDERSTORMS.

MODELS BRING WEAK CD FRONT ACROSS OUR REGION TONIGHT.  MESOETA SHOWS
CONVECTION THIS EVENING ESPECIALLY NORTH AND EAST WHILE OTHER MODELS
DRY TONIGHT. WILL TREND TOWARDS MESOETA GIVEN ITS BETTER TRACK
RECORD IN SHORT TERM.

AFTER TONIGHT TIMING OF THUNDERSTORMS BECOME MORE IFFY AS THERE IS
SOME DISAGREEMENT BETWEEN MODELS. MODELS STALL WEAK FRONT OVER
SOUTHERN INDIANA WHILE ANOTHER STRONGER COLD FRONT MOVES OUR WAY BY
SATURDAY.  WILL LEAN TOWARDS ETA SCENARIO WHICH IS SLOWER WITH 2ND
COLD FRONT. FOR NOW WILL KEEP CHANCE OF THUNDERSTORMS SOUTHERN 2/3
OF OUR AREA SATURDAY AND DRY SUNDAY AS HIGH PRESSURE BUILDS IN.

NEW GFS AND MRF ARE ABOUT 10 DEGREES COOLER THAN WHAT THEY INDICATED
YESTERDAY FOR THE WEEKEND AND EARLY NEXT WEEK.  I AM SURE IF IT WILL
BE THAT COOL...BUT WILL TREND A LITTLE IN THAT DIRECTION.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TODAY ENTIRE CWA.

&&

JEH
Hazardous weather outlook, Jun 16, 9:27 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
927 AM EST WED JUN 16 2004

INZ060>065-067>072-171100-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX-
LAWRENCE-MARTIN-MONROE-SULLIVAN-
927 AM EST WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL DRIFT NORTH ACROSS THE AREA TODAY. THIS FRONT WILL
CAUSE WIDESPREAD MODERATE TO HEAVY RAINS AND MINOR FLOODING THIS
MORNING...MAINLY NORTH OF INTERSTATE 70 AND INTO THIS AFTERNOON.
MEANWHILE, BY MID AFTERNOON...MAINLY AFTER 1 PM...SCATTERED
THUNDERSTORMS WILL DEVELOP SOUTH OF THIS FRONT. IT IS POSSIBLE THAT A
FEW OF THE STORMS COULD BECOME SEVERE. ANY SEVERE STORMS WOULD BE
CAPABLE OF PRODUCING SMALL TORNADOES AND DIME SIZE HAIL.  THE THREAT
AREA FOR SEVERE WEATHER APPEARS TO BE SOUTH OF INTERSTATE 70 LATER
TODAY.

HOWEVER, REMEMBER THAT ANY ADDITIONAL STORMS WILL ALSO PRODUCE HEAVY
RAINS. FLOODING WILL REMAIN THE GREATEST DANGER TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL OCCUR ON THURSDAY AND THERE IS A SLIGHT RISK OF
SEVERE WEATHER THURSDAY. DRY WEATHER WILL BE THE RULE FRIDAY.  THEN
THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY AND SUNDAY AND DRY
WEATHER MONDAY AND TUESDAY.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS. SEE THE LATEST
RIVER FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MAINLY SOUTH OF
INTERSTATE 70. ANY SEVERE THREAT WOULD DIMINISH BEFORE MIDNIGHT
TONIGHT. HOWEVER, THE DANGER FROM FLOODING WILL PERSIST TONIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

CO

In the hours before

Local storm report, Jun 16, 10:18 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1018 AM EST WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0959 AM     FLASH FLOOD      1 E INDIANAPOLIS        39.78N 86.13W
06/16/2004                   MARION             IN   TRAINED SPOTTER

            ROAD CLOSED AT RILEY AND MICHIGAN STREET NEAR EMERSON AND
            WASHINGTON

&&

CET/SL

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:37 PM ESTFlash Flood WarningINDJackson113 min
Jun 16, 9:48 AM ESTFlash Flood WarningINDMarion57 min
Jun 16, 10:51 AM ESTFlash Flood WarningINDParke54 min
Jun 16, 11:34 AM ESTFlash Flood WarningINDJohnson, Morgan3 hr
Jun 16, 11:45 AM ESTFlash Flood WarningINDMarion2 hr

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.